Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 18, NWS Houston/Galveston, TX

October 22, 2008Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 22, 2008, 5:42 PM CDT for Harris County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2008, 5:42 PM CDT (22:42 UTC)
Expired
Oct 22, 2008, 6:18 PM CDT
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Harris County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 222242
TORHGX
TXC201-222330-
/O.NEW.KHGX.TO.W.0018.081022T2242Z-081022T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
542 PM CDT WED OCT 22 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR ALDINE... MOVING SOUTHEAST AT 5 MPH.

* THE TORNADO MAY AFFECT THE ALDINE AREA AND CENTRAL HARRIS COUNTY ..

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2993 9526 2982 9533 2989 9542 2996 9539
TIME...MOT...LOC 2241Z 299DEG 5KT 2991 9537

$$
2 follow-up statements
000 
WWUS54 KHGX 222257
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
557 PM CDT WED OCT 22 2008

TXC201-222330-
/O.CON.KHGX.TO.W.0018.000000T0000Z-081022T2330Z/
HARRIS TX-
555 PM CDT WED OCT 22 2008

...A TORNADO WARNING CONTINUES FOR CENTRAL HARRIS COUNTY UNTIL 630 PM
CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS LOCATED 
ABOUT 7 MILES SOUTH SOUTHEAST OF ALDINE...AND MOVING SOUTHEAST AT 6 
MPH. THIS STORM IS CURRENTLY PRODUCING GOLFBALL SIZE HAIL. THE 
ROTATION IN THE STORM HAS WEAKENED AND BROADENED A BIT IN THE LAST 
10 MINUTES...BUT IS STILL CAPABLE OF PRODUCING A TORNADO. 

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2993 9526 2982 9533 2989 9542 2996 9539
TIME...MOT...LOC 2255Z 299DEG 5KT 2990 9535

$$
000 
WWUS54 KHGX 222318
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 PM CDT WED OCT 22 2008

TXC201-222326-
/O.CAN.KHGX.TO.W.0018.000000T0000Z-081022T2330Z/
HARRIS TX-
616 PM CDT WED OCT 22 2008

...THE TORNADO WARNING FOR CENTRAL HARRIS COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND 
IS NO LONGER SHOWING STRONG ROTATION NECESSARY FOR TORNADOO 
DEVELOPMENT. HOWEVER...VERY HEAVY RAIN AND HALF INCH HAIL ARE 
POSSIBLE AS THIS STORM MOVES INTO NORTHEAST HOUSTON.

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2993 9526 2982 9533 2989 9542 2996 9539
TIME...MOT...LOC 2316Z 299DEG 5KT 2989 9532

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 22, 2:47 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 22, 2:47 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
247 PM CDT WED OCT 22 2008

.DISCUSSION...
ONLY VERY ISOLATED SHOWERS HAVE DEVELOPED SO FAR THIS AFTERNOON ACROSS
SOUTHEAST TEXAS OUT AHEAD OF THE STRONG COLD FRONT. COULD STILL SEE
A LITTLE MORE SHOWER/THUNDERSTORM FORMATION LATER THIS AFTERNOON AS
DAYTIME HEATING PEAKS...BUT WOULD NOT BE AT ALL SURPRISED IF THE BULK
OF ACTIVITY IS GENERATED ALONG AND JUST AHEAD OF THE FRONT AS IT MOVES
ON THROUGH THE AREA THIS EVENING AND OFF THE COAST AROUND OR SHORTLY
BEFORE MIDNIGHT. TEMPERATURES BEHIND THE FRONT HAVE BEEN FALLING SOME
10 TO 15 DEGREES WITHIN AN HOUR OR TWO AFTER THE FRONTAL PASSAGE WITH
WINDS SHIFTING TO THE NORTHWEST AND NORTH AND INCREASING TO AT LEAST
15 TO 20 MPH. SIMILAR CONDITIONS ARE EXPECTED TO MATERIALIZE IN OUR
AREA AFTER THE FRONT MOVES ON THROUGH WITH THE STRONGEST WINDS LIKELY
NEAR THE COAST AND OFFSHORE. SKIES WILL CLEAR OUT FROM NORTHWEST TO
SOUTHEAST LATE TONIGHT AND EARLY TOMORROW MORNING WITH SUNNY SKIES EXPECTED
AREAWIDE TOMORROW AFTERNOON. COOLEST TEMPERATURES CAN BE EXPECTED THURSDAY
NIGHT-FRIDAY MORNING AS SURFACE HIGH PRESSURE SETTLES OVER THE AREA.
EXPECT A SLIGHT WARMUP OVER THE WEEKEND AS THE HIGH EDGES OFF TO THE
EAST AND SOUTH TO SOUTHEAST WINDS RETURN TO THE REGION. SUNDAY AFTERNOONS
HIGHS COULD WARM INTO THE MID 80S IF SOUTHWEST SURFACE WINDS CAN DEVELOP.
ANOTHER COLD FRONT COMES THROUGH SUNDAY NIGHT OR EARLY MONDAY MORNING.
FOR NOW...ANTICIPATE THIS FRONT TO BE DRY WITH ONLY INCREASING CLOUDS
EXPECTED. SURFACE HIGH PRESSURE BUILDING IN BEHIND THIS FRONT WILL GIVE
THE AREA CLEAR SKIES...COOL NIGHTS AND MILD DAYS THROUGH MIDWEEK. THE
SECOND HALF OF NEXT WEEK WILL PROBABLY BE WARMER AS THE HIGH MOVES OFF
TO THE EAST AND A RETURN FLOW OFF THE GULF SETS UP. RAIN COULD COME
BACK INTO THE FORECAST TOWARD THE END OF NEXT WEEK.  42
&&

.AVIATION...
PRE-FRONTAL TROUGH HAS PUSHED TO NEAR KCLL AND KUTS AND PROBABLY
WILL NOT MAKE MUCH MORE PROGRESS. TROUGH MAY NOT QUITE MAKE KIAH BUT
DEPEND ON THE FRONTAL PUSH. THE FRONT SHOULD REACH KCLL BY 00Z...AND
THEN KUTS...KCXO AND KIAH BY 03Z. FRONT SHOULD PUSH OFF THE COAST
BY 06Z. GULF MOISTURE CONTINUES TO INCREASE THIS AFTERNOON AND
THERE MAY BE SOME ISO TSRA THAT DEVELOP BUT CAPPING MAY BE TOO
STRONG FOR SURFACE BASED STORMS. TSRA MAY BE POSSIBLE WITH THE
FRONT THIS EVENING BUT AGAIN WILL WAIT AND SEE. KUTS...KCXO AND
KIAH MAY HAVE THE BEST CHANCES OF TSRA BUT NOT ALL THAT CONFIDENT
GIVEN THE LACK OF INSTABILITY...CAPPING AND SHALLOW BOUNDARY
LAYER MOISTURE. 12Z SOUNDINGS FROM KLCH SEEM TO SUPPORT THIS.
POST FRONTAL PRECIP WILL BE POSSIBLE AND WILL KEEP VCTS IN TAFS
TO COVER THIS THROUGH THE MORNING HOURS. PRECIP SHOULD COME TO AN
END AFTER 09Z THU. STRONG NORTHERLY WINDS WILL BE IN PLACE
ESPECIALLY ALONG THE COAST. SKIES SHOULD CLEAR OUT MAINLY AFTER
15Z THU. TAF FORECAST FOLLOWS THE 12Z NAM AS IT SEEMS TO HAVE A
BETTER HANDLE ON THE SHORT TERM DETAILS BUT STILL VERY CLOSE TO
THE GFS.

39

&&

.MARINE...
CAUTION FLAGS WILL BE RAISED FOR THIS AFTERNOON AND EVENING AS
OFFSHORE BUOYS CONTINUE TO SHOW WINDS ESE 15-20KTS AND 4-5FT SEAS.
SCA WILL BE RAISED STARTING AT 06Z TONIGHT AND RUNNING TO 18Z THU.
SCA MAY NEED TO BE EXTENDED IN THE 20NM TO 60NM WATERS FOR TOMORROW
AFTERNOON BUT WILL WAIT AND SEE ON THAT.  THE FIRST STRONG COLD
FRONT OF THE SEASON WILL PUSH OFF THE COAST AROUND 06Z WHICH PROMPTS
THE SCA.  WINDS SHOULD INCREASE TO 20-25KTS FOR MOST AREAS WITH SEAS
OFFSHORE UP TO 8FT.  THESE CONDITIONS SHOULD PERSIST THROUGH THE
MORNING AND THEN GRADUALLY DIMINISH THU AFTERNOON.  SFC RIDGE WILL
SETTLE OVER SE TX FOR THE WEEKEND KEEPING LIGHT NE WINDS OVER THE
UPPER TX COAST.  THIS WILL ALLOW FOR SEAS TO DROP BELOW 3FT FOR THE
WEEKEND.  WINDS ARE EXPECTED TO INCREASE AGAIN FROM THE NORTH WITH
ANOTHER COLD FRONT EXPECTED ON MONDAY.  POSSIBLE TO NEED ANOTHER SCA
DURING THIS TIME BUT THE FRONT IS NOT EXPECTED TO BE AS STRONG AS
THE PREVIOUS.  SFC RIDGE SHOULD SETTLE OVER SE TX ONCE MORE ALLOWING
FOR CONDITIONS TO DIMINISH FOR THE MIDDLE OF NEXT WEEK.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      51  71  46  79  51 /  40  10   0   0   0
HOUSTON (IAH)              56  69  46  79  51 /  60  10   0   0   0
GALVESTON (GLS)            60  68  59  75  62 /  50  10   0   0   0
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SCEC 00-60 NM WATERS THIS AFTERNOON AND THIS EVENING.
     SCA ALL WATERS LATE TONIGHT THROUGH MIDDAY TOMORROW.
&&

DISCUSSION...42
AVIATION/MARINE...39
Hazardous weather outlook, Oct 22, 5:49 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT WED OCT 22 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
549 AM CDT WED OCT 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST TEXAS
ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THE FRONT IS
EXPECTED TO MOVE SOUTHEAST OF COLLEGE STATION...MADISONVILLE...AND
CROCKETT BETWEEN 5 AND 7 PM...AND THEN OFF THE COAST AROUND
MIDNIGHT. ISOLATED STRONG STORMS PRODUCING SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE...MAINLY NORTH OF A LINE FROM MADISONVILLE TO
GROVETON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN MADISON...
HOUSTON...TRINITY...AND WALKER COUNTIES.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:49 PM CDTSmall Craft AdvisoryHGX26 hr
Oct 22, 6:23 PM CDTSevere Thunderstorm WarningHGXHarris37 min
Oct 22, 6:36 PM CDTAreal Flood AdvisoryHGXHarris54 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.